Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 100, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 6, 2001, 7:38 PM CDT for McDonald County, Newton County, Missouri. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 6, 2001, 7:38 PM CDT (00:38 UTC)
- Expired
- May 6, 2001, 8:45 PM CDT
- In force
- 67 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties McDonald County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 100 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 8:05 PM CDT | Hail 0.75 | Pineville, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 7:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.6 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1030 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1283 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 070039 SVRSGF MOC119-145-070145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 738 PM CDT SUN MAY 6 2001 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NEWTON COUNTY IN SOUTHWEST MISSOURI MCDONALD COUNTY IN SOUTHWEST MISSOURI * UNTIL 845 PM CDT * AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF MIAMI TO 9 MILES NORTH OF SOUTH WEST CITY TO SOUTH WEST CITY... MOVING NORTHEAST AT 30 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE SIZE OF QUARTERS...AND DAMAGING WINDS IN EXCESS OF 70 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... NOEL...SENECA BY 750 PM CDT. ANDERSON...LANAGAN BY 800 PM CDT. GOODMAN...PINEVILLE BY 805 PM CDT. SHOAL CREEK DRIVE...NEOSHO BY 810 PM CDT. SAGINAW...SILVER CREEK...LEAWOOD BY 815 PM CDT. DIAMOND BY 825 PM CDT. THE TOWNS OF RACINE...REDINGS MILL...CLIFF VILLAGE...SHOAL CREEK ESTATES AND POWELL ARE ALSO IN THE PATH OF THESE STORMS. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. REMEMBER...TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN SPRINGFIELD. LAT...LON 3704 9461 3649 9462 3650 9408 3705 9410 HUDSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 1:30 PM CDT, 6 hours 8 minutes earlier.
Area forecast discussion, May 6, 1:30 PM CDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 130 PM CDT SUN MAY 6 2001 PRIMARY FORECAST CHALLENGES INCLUDE PRECIPITATION TRENDS AND SEVERE STORM POTENTIAL THIS AFTERNOON/TONIGHT. MORNING RAIN AND LIMITED SURFACE MOISTURE HAS RESULTED IN ONLY WEAK INSTABILITY ACROSS THE CWA THIS AFTERNOON...NOTED BY PERSISTENT ALTOSTRATUS DECK. ACROSS WESTERN MO/SE KS...SURFACE INSOLATION HAS PUSHED TEMPS INTO THE LOWER-MIDDLE 70S HELPING THE AIRMASS TO RECOVER SOMEWHAT...BUT THIS WILL REMAIN THE MAIN LIMITING FACTOR FOR SEVERE STORM DEVELOPMENT. TO THE SOUTH...A WELL DEFINED WARM FRONT CONTINUES TO PUSH NORTH OF THE RED RIVER...AND WILL LIKELY BE THE FOCUS FOR CONVECTIVE INITIATION AS DRY LINE PUSHES EAST ACROSS OK. POTENT SHORTWAVE TROUGH EJECTING OUT OF NEW MEXICO SHOULD PROVIDE AMPLE SHEAR ENVIRONMENT FOR SUPERCELL DEVELOPMENT ACROSS THIS REGION LATER THIS AFTERNOON. HOWEVER...WITH DEPARTING SYSTEM OVER THE DAKOTAS...SHEAR PROFILES OVER MOST OF THE CWA WILL REMAIN RATHER WEAK. GIVEN LOW WET-BULB ZEROS AND MODERATELY UNSTABLE SOUNDINGS FORECAST BY THE ETA (CAPES 1500-2000 J/KG AND LIS -5 TO -8)...LARGE HAIL WILL BE THE PREDOMINANT THREAT WITH ANY STORMS THIS EVENING. IF SHEAR PROFILE CAN BECOME MORE FAVORABLE IN TIME...THEN THE THREAT FOR SUPERCELLS ACROSS FAR SW MO/SE KS CERTAINLY EXISTS. SEVERE THREAT SHOULD DIMINISH FAIRLY QUICKLY BY LATE EVENING WITH LOSS OF DAYTIME HEATING. AS UPPER FLOW ALIGNS NEARLY PARALLEL TO SURFACE FRONT...SHOULD SEE SOME TRAINING OF CONVECTION WHICH WOULD BRING A GOOD SOAKER ON THE ORDER OF 0.50 TO 1 INCH TO SOUTHERN MISSOURI. ETA/AVN BOTH LOOK REASONABLE ON THE QPF FIELDS...HOWEVER AVN APPEARS TO HAVE A BETTER HANDLE ON MASS FIELDS AFTER 00Z. WITH THAT IN MIND...WILL GO WITH A SLOWER PROGRESSION OF THIS SYSTEM...AND KEEP PRECIPITATION IN THE FORECAST ACROSS CENTRAL/SOUTH CENTRAL MISSOURI THROUGH AT LEAST MIDDAY MONDAY. OTHERWISE...SHOULD SEE FAIRLY RAPID CLEARING WITH STRONG MID LEVEL SUBSIDENCE AND SURFACE HIGH BUILDING IN. 500MB TROUGH AXIS FROM STRONG UPPER LEVEL SYSTEM OVER MONTANA WILL SWEEP ACROSS THE NORTHERN PLAINS TUESDAY...BUT BEST FORCING SHOULD REMAIN FAR ENOUGH NORTH TO HAVE LITTLE INFLUENCE OTHER THAN AN INCREASE IN CLOUDINESS FOR MONDAY NIGHT/TUESDAY. AVN ATTEMPTS TO BRING SOME LIGHT PRECIP INTO THE AREA WEDNESDAY AS A VERY WEAK SURFACE TROUGH PUSHES ACROSS THE AREA. HOWEVER...WILL NOT BITE OFF ON THIS YET AS LACK OF MOISTURE AND WEAK FLOW WOULD NOT SUPPORT PRECIP. OTHERWISE...FLATTENING UPPER LEVEL FLOW PATTERN SHOULD KEEP TEMPERATURES FAIRLY NORMAL...WITH CHANCES FOR PRECIPITATION AGAIN LOOKING DECENT FOR THURS NIGHT/FRIDAY AS NEXT SYSTEM PUSHES ACROSS THE AREA. PRELIMINARY FORECAST GUIDANCE FOR COORDINATION PURPOSES ONLY... FCSTID = 14 SGF 55 70 45 72 / 70 30 0 0 JLN 54 71 47 75 / 70 10 0 0 UNO 58 69 48 76 / 70 60 0 0 VIH 56 68 45 74 / 70 40 0 0 .SGF... MO...NONE. KS...NONE. BOOKBINDER
In the hours before
Special weather statement, May 6, 1:55 PM CDT, 5 hours 43 minutes before
KSZ073-097-101-MOZ066-077-070000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 155 PM CDT SUN MAY 6 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 202...EFFECTIVE UNTIL 700 PM CDT SUNDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARTON AND VERNON. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE FORT SCOTT... NEVADA AND PITTSBURG. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS...PRODUCING LARGE HAIL... DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. BOOKBINDER
Special weather statement, May 6, 7:04 PM CDT, 34 minutes before
KSZ073-097-101-MOZ055>057-066>069-077>081-088>091-094-095-070600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 704 PM CDT SUN MAY 6 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 208...IN EFFECT UNTIL 100 AM CDT MONDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...DALLAS... GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...MILLER...MORGAN... POLK...ST. CLAIR...VERNON AND WEBSTER. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR... CAMDENTON...FORT SCOTT...JOPLIN...LEBANON...MOUNT VERNON...NEVADA... OSAGE BEACH...OZARK...PITTSBURG...SPRINGFIELD AND STOCKTON. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, May 6, 7:06 PM CDT, 32 minutes before
MOZ093-101>103-070600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 706 PM CDT SUN MAY 6 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 209...IN EFFECT UNTIL 100 AM CDT MONDAY MORNING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...MCDONALD...NEWTON AND STONE. SOME CITIES IN THIS TORNADO WATCH INCLUDE MONETT AND NEOSHO. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL... AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:08 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 52 min |
| May 6, 7:33 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 57 min |
| May 6, 8:14 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 46 min |
| May 6, 8:15 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair, Vernon | 45 min |
| May 6, 8:34 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Polk | 41 min |
| May 6, 8:45 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 45 min |
| May 6, 8:47 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 58 min |
| May 6, 9:00 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair, Vernon | 60 min |
| May 6, 9:00 PM CDT | Severe Thunderstorm Warning | SGF | Hickory | 60 min |
| May 6, 9:02 PM CDT | Tornado Warning | SGF | Christian, Lawrence | 43 min |
| May 6, 9:13 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Polk | 62 min |
| May 6, 9:20 PM CDT | Severe Thunderstorm Warning | SGF | Stone | 25 min |
| May 6, 9:36 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Taney | 39 min |
| May 6, 9:39 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 66 min |
| May 6, 9:40 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 50 min |
| May 6, 10:02 PM CDT | Tornado Warning | SGF | Christian, Webster | 43 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.